Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2018, 12:09 AM CDT for Labette County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 12:09 AM CDT (05:09 UTC)
- Expired
- May 20, 2018, 12:37 AM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 12:17 AM CDT | HAIL 0.75 | Altamont, KS | |
| May 20, 12:17 AM CDT | HAIL 0.88 | Parsons, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 10.1
The text
As transmitted.
754
WUUS53 KICT 200509
SVRICT
KSC099-200600-
/O.NEW.KICT.SV.W.0090.180520T0509Z-180520T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1209 AM CDT SUN MAY 20 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Labette County in southeastern Kansas...
* Until 100 AM CDT
* At 1208 AM CDT, severe thunderstorms were located along a line
extending from near Parsons to near Edna, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
Labette, Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9547 3738 9545 3738 9508 3700 9508
TIME...MOT...LOC 0508Z 257DEG 32KT 3733 9532 3706 9531
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER2 follow-up statements
991
WWUS53 KICT 200518
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1218 AM CDT SUN MAY 20 2018
KSC099-200600-
/O.CON.KICT.SV.W.0090.000000T0000Z-180520T0600Z/
Labette KS-
1218 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR LABETTE COUNTY...
At 1218 AM CDT, severe thunderstorms were located along a line
extending from near Parsons to near Altamont, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
Labette, Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9547 3738 9545 3738 9508 3700 9508
TIME...MOT...LOC 0518Z 265DEG 31KT 3734 9522 3720 9524
HAIL...1.50IN
WIND...60MPH
$$
KLEINSASSER837
WWUS53 KICT 200537
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1237 AM CDT SUN MAY 20 2018
KSC099-200547-
/O.CAN.KICT.SV.W.0090.000000T0000Z-180520T0600Z/
Labette KS-
1237 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 3700 9547 3738 9545 3738 9508 3700 9508
TIME...MOT...LOC 0536Z 257DEG 32KT 3738 9502 3724 9504
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 PM CDT, 31 minutes earlier.
Area forecast discussion, May 19, 11:38 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1138 PM CDT Sat May 19 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM CDT Sat May 19 2018 Forecast Headline/Highlight: Severe thunderstorms primarily with both large/very large hail and damaging winds likely across south-central & southeast KS until late this evening. A couple tornadoes are also possible. Tonight: This afternoon a SE-moving cold front was nearing the KS Turnpike. The front is approaching a moisture-rich environment that combined with sufficient heating, is causing rapid destabilization across south-central & southeast KS. Severe thunderstorms are erupting along the front from northern OK to southeast KS. At 3 PM CDT, the front extended from south-central IA, to along the KS Turnpike, to the western Red River. The front is being driven by a weak mid- upper level shortwave that extends from central Nebraska to central CO. With the shortwave shearing as it moves E/NE, the front should decelerate this evening & perhaps stall as it ventures into eastern & southern OK late tonight. This would slowly shift the axis of strong & severe thunderstorms SE as the night progresses. The mid-upper shortwave will couple with the sfc front to promote increasing & deepening speed & directional shear to trigger severe thunderstorms, especially along & southeast of the turnpike. With the strengthening deep-layer shear, hail may reach around 2 inches along with winds that may reach around 70 mph. There continues to be concern that a few tornadoes may form, perhaps as far west as the turnpike. The front's presence will produce a fairly sharp NW-SE temperature gradient with lows from around 50 at KRSL & KGBD to around 65 in southeast KS. Sun & Sunday Night: The decelerating front dictates increasing PoPs across southeast KS, especially Sun morning. With the front decelerating, a few showers & isolated thunderstorms may redevelop just south of the OK state line Sunday night, so wouldn't be surprised if slight chance PoPs are assigned near the OK line on the next couple forecasts. Mon-Tue Night: There should be a brief intermission from thunderstorms as a mid- upper wave, which'll deepen rapidly near the Pacific Coast Mon Night, undergoes pronounced cyclogenesis early next week. This would cause amplification of a mid-upper ridge over the Great Plains. The mid-upper pattern deamplifies Tue & Tue night as a shortwave ejects E/NE across the central Rockies. This may enable a few thunderstorms to develop Tue night. .LONG TERM...(Wednesday through Saturday) Issued at 345 PM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and thunderstorms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat May 19 2018 Scattered showers and storms will continue affect southern and southeast Kansas overnight, with activity lingering over southeast Kansas into Sunday morning. Meanwhile low clouds in the IFR/MVFR range will spread southward across the region overnight and linger through the morning hours. The low clouds will begin to scatter out with ceilings rising for Sunday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 58 82 / 30 20 10 10 Hutchinson 55 71 54 81 / 30 10 0 10 Newton 56 70 55 81 / 30 20 10 10 ElDorado 59 71 57 81 / 30 20 10 10 Winfield-KWLD 60 73 57 83 / 40 30 10 20 Russell 51 68 51 81 / 20 0 0 10 Great Bend 50 69 52 80 / 20 0 0 10 Salina 55 70 52 82 / 20 0 10 10 McPherson 55 70 53 81 / 30 10 10 10 Coffeyville 66 77 60 83 / 70 40 10 10 Chanute 64 75 58 82 / 50 30 10 10 Iola 64 75 58 81 / 40 30 10 10 Parsons-KPPF 65 77 60 83 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 845 PM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 845 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong storms will be possible across southern Kansas otherwise more storms could move up into southeast Kansas late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 19, 10:10 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Wichita KS 1010 PM CDT SAT MAY 19 2018 KSZ094-098-200330- Chautauqua KS-Elk KS- 1010 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Chautauqua County in southeastern Kansas... South central Elk County in southeastern Kansas... * Until 1030 PM CDT * At 1005 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles northeast of Cedar Vale... moving east-northeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Rural areas between Sedan and Elk Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3709 9648 3729 9644 3737 9615 3712 9614 TIME...MOT...LOC 0308Z 244DEG 23KT 3721 9638 DARMOFAL
Local storm report, May 19, 10:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST CANEY 37.01N 95.93W
05/19/2018 E60.00 MPH Montgomery KS LAW ENFORCEMENT
0354 PM TSTM WND DMG CANEY 37.01N 95.93W
05/19/2018 Montgomery KS TRAINED SPOTTER
TREE DAMAGE AND SOME SHEET METAL DAMAGED IN CANEY. TIME
BASED ON RADAR.
0413 PM HAIL PARSONS 37.34N 95.27W
05/19/2018 E1.00 INCH LABETTE KS PUBLIC
DELAYED REPORT OF QUARTER SIZE HAIL PICTURE SENT VIA
FACEBOOK.
0415 PM HAIL 1 NW PARSONS 37.35N 95.27W
05/19/2018 E0.75 INCH LABETTE KS TRAINED SPOTTER
0415 PM HAIL PARSONS 37.34N 95.27W
05/19/2018 E1.00 INCH Labette KS PUBLIC
0450 PM HAIL 15 E IOLA 37.93N 95.13W
05/19/2018 E0.75 INCH ALLEN KS STORM CHASER
&&
KEDSpecial weather statement, May 19, 10:59 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1059 PM CDT SAT MAY 19 2018
KSZ094-098-099-200430-
Montgomery KS-Chautauqua KS-Elk KS-
1059 PM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Montgomery County in southeastern Kansas...
Northern Chautauqua County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 1130 PM CDT
* At 1058 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
west of Elk City to 6 miles west of Sedan...and moving east-
northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Sedan, Elk City and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 9624 3739 9581 3739 9580 3712 9586
3709 9640
TIME...MOT...LOC 0359Z 250DEG 24KT 3729 9600 3713 9630
DARMOFALSpecial weather statement, May 19, 11:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1118 PM CDT SAT MAY 19 2018
KSZ095-099-200445-
Montgomery KS-Wilson KS-
1118 PM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
* Until 1145 PM CDT
* At 1116 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Elk City, or 6 miles west of
Independence...moving northeast at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Independence, Neodesha, Cherryvale, Bolton, Sycamore, Elk City
Lake, Independence Airport and Elk City State Park.
LAT...LON 3712 9586 3739 9581 3754 9552 3739 9553
3738 9552 3722 9552
TIME...MOT...LOC 0418Z 241DEG 33KT 3726 9582
JAKUBLocal storm report, May 19, 11:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL INDEPENDENCE 37.23N 95.71W
05/19/2018 E0.75 INCH Montgomery KS LAW ENFORCEMENT
&&
CDJSpecial weather statement, May 19, 11:46 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Wichita KS 1146 PM CDT SAT MAY 19 2018 KSZ096-100-200545- Labette KS-Neosho KS- 1146 PM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Labette County in southeastern Kansas... Southern Neosho County in southeastern Kansas... * Until 1245 AM CDT * At 1144 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Cherryvale...moving northeast at 40 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Parsons, Oswego, Erie, Altamont, St. Paul, Thayer, Edna, Mound Valley, Galesburg, Labette, Lake Parsons, Parsons Tri City Airport, Angola, Dennis, Big Hill Lake and South Mound. LAT...LON 3700 9552 3752 9552 3766 9509 3709 9507 TIME...MOT...LOC 0446Z 241DEG 33KT 3724 9556 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 8:57 PM CDT | Special Weather Statement | ICT | Cowley | 18 min |
| May 19, 9:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 19, 10:10 PM CDT | Special Weather Statement | ICT | Chautauqua | 20 min |
| May 19, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 37 min |
| May 19, 10:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| May 19, 11:46 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 59 min |
| May 20, 1:35 AM CDT | Special Weather Statement | ICT | Cowley | 40 min |
| May 20, 1:47 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 20, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 54 min |
| May 20, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 63 min |
| May 20, 2:51 AM CDT | Special Weather Statement | ICT | Elk | 39 min |
| May 20, 3:19 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 56 min |
| May 20, 3:25 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 50 min |
| May 20, 4:15 AM CDT | Special Weather Statement | ICT | Labette | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.